FDA Warns of Overdoses of Anti-Diarrhea Drug

Share this content:
FDA Warns of Overdoses of Anti-Diarrhea Drug
FDA Warns of Overdoses of Anti-Diarrhea Drug

WEDNESDAY, June 8, 2016 (HealthDay News) -- Overdoses from common anti-diarrhea drugs are being investigated by the U.S. Food and Drug Administration, which warned the drugs can cause potentially fatal heart problems when taken in higher-than-recommended amounts.

Loperamide is the main ingredient in prescription Imodium and similar non-prescription drugs meant to control diarrhea. Most of the reported serious heart problems have occurred in individuals who were intentionally misusing/abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria, the FDA reported.

The FDA notes that the risk of serious heart problems, including abnormal heart rhythms, may be further increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide. These medications include cimetidine, erythromycin, ketoconazole, and ranitidine.

"Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events," the FDA said in a June 7 safety announcement. "Consider loperamide as a possible cause of unexplained cardiac events, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest."

More Information

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »

Drug Lookup

Browse drugs by: BrandGenericDisease

Trending Activities

All Professions


Sign up for myCME e-newsletters


More in Home

FDA Warns of Possible Heart Risks Linked to Clarithromycin

FDA Warns of Possible Heart Risks Linked to ...

Agency advising doctors to consider prescribing other antibiotics to patients with coronary heart disease

Artificial Intelligence May Help Prevent Physician Burnout

Artificial Intelligence May Help Prevent Physician Burnout

Many potential uses for AI, including improving searches and documentation, selecting treatment

Benzodiazepine Use Declining in Older Adults

Benzodiazepine Use Declining in Older Adults

Findings based on assessment of incidence, prevalence of use in three countries from 2010-2016

is free, fast, and customized just for you!

Already a member?

Sign In Now »